Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 113, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 5:16 PM EDT for Huron County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2000, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 2, 2000, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:20 PM EDT | Hail 0.75 | Bad Axe, MI | |
| Aug 2, 5:43 PM EDT | Hail 0.75 | Bad Axe, MI | Several cars were dented by dime sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
750 WUUS53 KDTX 022116 SVRDTX MIC063-022200- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 516 PM EDT WED AUG 2 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 600 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IVANHOE...OR 8 MILES SOUTHWEST OF BAD AXE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAD AXE...UBLY AT 530 PM EDT PARISVILLE AT 540 PM EDT HELENA AT 550 PM EDT HARBOR BEACH...WHITE ROCK AT 555 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRUBLE GROVER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:07 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 3:07 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 307 PM EDT WED AUG 2 2000 MAIN FOCUS LIES WITH STORM POTENTIAL FOR TONIGHT. COLD FRONT...CURRENTLY ALIGNED FROM ALPENA TO MILWAUKEE...WILL CONTINUE TO MOVE THROUGH LOWER MICHIGAN THIS EVENING. 88D INDICATING AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT MOVING EAST THROUGH NORTHERN LOWER...EXPECTED TO AFFECT SAGINAW BAY AND NORTHERN COUNTIES IN CWA LATER THROUGH THIS EVENING. FRONT IS PROGGED TO BE THROUGH CWA AROUND 06Z...THOUGH ETA IS A FEW HOURS SLOWER WITH THE FRONTS PROGRESSION. COMPETING FACTORS FOR STORM POTENTIAL THIS AFTERNOON MAKE FOR AN INTERESTING FORECAST. BEST UVV ASSOCIATED WITH VORT MAX WILL CONTINUE TO SLIDE THROUGH SOUTHERN PART OF CWA THIS AFTERNOON AND EVENING. 250 JETLET WILL ALSO PLACE SOUTHERN CWA IN RIGHT ENTRANCE REGION...AIDING THE 700 MB OMEGA. HOWEVER...ONLY THE TIP OF THE THUMB HAS SEEN MUCH SUN TODAY...TEMPS IN SOUTHERN CWA HAVE ONLY REACHED THE LOWER TO MID 70S. SURFACE DEWPOINTS EXPECTED TO REMAIN AROUND 70 UNTIL FROPA. MOISTURE WILL DECREASE QUICKLY AS THE FRONT PASSES...ESPECIALLY IN THE MID AND UPPER LEVELS. WEAK THETA E RIDGE IN PLACE AHEAD OF FRONT WILL ALSO MOVE OUT OF CWA WITH FROPA. BEST CHANCE OF SEVERE CURRENTLY APPEARS TO BE WITH THE LINE MOVING THROUGH NORTHERN LOWER. IT IS BECOMING MORE ORGANIZED AND CELLS ARE CONTINUING TO DEVELOP ON ITS SOUTHERN END. EXPECT THIS TREND TO CONTINUE AS THE LINE MOVES THROUGH AREA THAT HAS SEEN THE MOST SOLAR HEATING THIS AFTERNOON. BUT AGAIN...BEST DYNAMICAL SUPPORT FURTHER TO THE SOUTH...HOLDING THE POSSIBILITY THAT NEW CELLS COULD DEVELOP AS AREA OF CLOUDS IN THE SOUTHERN COUNTIES MOVES OUT OF THE AREA...THOUGH THIS POSSIBILITY LESSENS AS THE SUN GOES DOWN. CONSIDERED POSSIBILITY OF PRECIPITATION TOMORROW AFTERNOON IN SOUTHERN COUNTIES. HOWEVER...CHANCE FOR PRECIPITATION NOT LOOKING GOOD. THE MID AND UPPER LEVELS BECOME EXTREMELY DRY. THE CWA WILL ALSO HAVE A HEALTHY CAP AROUND 700 MB THROUGH MOST OF THE AFTERNOON. SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP LOW CLOUDS/POP CU BUT WILL REMOVE MENTION OF POPS FOR THE SOUTHERN COUNTIES FOR TOMORROW. EXTENDED...FEW CHANGES TO THE EXTENDED. MAIN FOCUS LIES IN THE TIMING OF PRECIPITATION FOR THE WEEKEND. MRF REPLACES 500 MB TROUGH WITH MORE ZONAL FLOW THIS WEEKEND. BEST MOISTURE HELD TO OUR NORTH WITH UPPER LEVEL SHORTWAVE. A BIT CONCERNED THAT THIS PRECIPITATION COULD TRACK INTO CWA LATE SATURDAY. NORTHWEST TO SOUTHEAST ORIENTATED THICKNESSES FAVORABLE FOR SUCH MOVEMENT. HOWEVER...700 HEIGHTS AND 850 WINDS COUNTER THIS POSSIBILITY. MRF IS ALSO SLOWING THE UPPER LEVEL SUPPORT OF SURFACE DISTURBANCE. ETAXX IN GOOD AGREEMENT WITH THIS SOLUTION. NCEP ENSEMBLES LOOKING FAIRLY STABLE WITH THE WEEKEND SOLUTIONS...WITH 500 MB SHORTWAVE RIDGING OVER THE REGION FOR SATURDAY. CANADIAN HOLDS UPPER LEVEL SUPPORT OF SURFACE FEATURE FURTHER NORTH...DEVELOPING A STRONGER LOW THAN INDICATED IN THE OTHER MODELS JUST SOUTH OF HUDSON BAY. GIVEN THESE FACTORS WILL KEEP SATURDAY DRY. ZONAL UPPER LEVEL FLOW WILL GIVE WAY TO RIDGING OVER THE PLAINS BY MIDWEEK...OFFERING UPPER LEVEL SUPPORT TO SURFACE HIGH PROGGED TO AFFECT REGION TUESDAY AND WEDNESDAY. .DTX...NONE. GROVER FIGURSKEY
In the hours before
Special weather statement, Aug 2, 11:25 AM EDT, 5 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1125 AM EDT WED AUG 2 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SOME SUNSHINE LATE THIS MORNING AND EARLY AFTERNOON ACROSS THE SAGINAW VALLEY AND THUMB REGION WILL HELP DESTABILIZE THE ATMOSPHERE. A WEAK COLD FRONT LATE THIS MORNING WAS ACROSS NORTHERN LOWER MICHIGAN INTO WISCONSIN. THIS FRONT WILL MOVE SLOWLY SOUTHEAST TO ABOUT THE SAGINAW BAY AND MIDLAND AREA BY LATE EVENING. THIS WILL HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY THIS EVENING...MAINLY NORTH OF A LINE FROM PORT HURON TO FLINT TO OWOSSO. THERE IS A SLIGHT CHANCE SOME STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 PM AND 9 PM. THE THREAT...IF STORMS DO BECOME SEVERE...WILL BE FOR HAIL UP TO THREE QUARTER INCH DIAMETER...WIND GUSTS TO 60 MPH ALONG WITH BRIEF HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR THIS AREA. FURTHER SOUTH...AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST MICHIGAN WILL LINGER OVER THE AREA THIS AFTERNOON. THIS WILL CONTINUE TO HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF A LINE FROM PORT HURON TO FLINT TO OWOSSO. THE ATMOSPHERE WILL REMAIN UNSTABLE THIS AFTERNOON...BUT DUE TO THE THUNDERSTORMS THIS MORNING...IT WILL BE LESS CONDUCIVE TO SEVERE WEATHER. THUNDERSTORMS THIS AFTERNOON MAY BE STRONG WITH A FEW WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINFALL. A COLD FRONT WILL THEN SWING THROUGH THE AREA AROUND MIDNIGHT. THIS WILL LIKELY KEEP THE CHANCE FOR THUNDERSTORMS GOING UNTIL ABOUT 2 AM. SOME THUNDERSTORMS COULD STILL BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE. ALL THUNDERSTORM MOTION WILL BE GENERALLY TO THE EAST AT ABOUT 25 MPH. KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO...AS WELL AS YOUR LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS. DRC
Local storm report, Aug 2, 12:05 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1205 PM EDT WED AUG 2 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 AM 3 NW SWARTZ CREEK MI .75 INCH HAIL
08/02/00 GENESEE PUBLIC REPORT
0910 AM ALGONAC MI .75 INCH HAIL
08/02/00 ST CLAIR PUBLIC REPORT
DJFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:44 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 46 min |
| Aug 2, 8:59 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 31 min |
| Aug 2, 2:55 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 65 min |
| Aug 2, 4:03 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 57 min |
| Aug 2, 6:32 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 28 min |
| Aug 2, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 54 min |
| Aug 2, 6:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Shiawassee | 44 min |
| Aug 2, 7:35 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 40 min |
| Aug 2, 7:46 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| Aug 2, 7:52 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 38 min |
| Aug 2, 7:59 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Saint Clair | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.